Mathematical Programming

, Volume 126, Issue 1, pp 69–96 | Cite as

A class of nonlinear nonseparable continuous knapsack and multiple-choice knapsack problems

  • Thomas C. Sharkey
  • H. Edwin Romeijn
  • Joseph Geunes


This paper considers a general class of continuous, nonlinear, and nonseparable knapsack problems, special cases of which arise in numerous operations and financial contexts. We develop important properties of optimal solutions for this problem class, based on the properties of a closely related class of linear programs. Using these properties, we provide a solution method that runs in polynomial time in the number of decision variables, while also depending on the time required to solve a particular one-dimensional optimization problem. Thus, for the many applications in which this one-dimensional function is reasonably well behaved (e.g., unimodal), the resulting algorithm runs in polynomial time. We next develop a related solution approach to a class of continuous, nonlinear, and nonseparable multiple-choice knapsack problems. This algorithm runs in polynomial time in both the number of variables and the number of variants per item, while again dependent on the complexity of the same one-dimensional optimization problem as for the knapsack problem. Computational testing demonstrates the power of the proposed algorithms over a commercial global optimization software package.

Mathematics Subject Classification (2000)

90B30 90C26 90C30 90C46 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Supplementary material

10107_2009_274_MOESM1_ESM.pdf (102 kb)
ESM 1 (PDF 102 KB)


  1. 1.
    Balas E., Zemel E.: An algorithm for large zero-one knapsack problems. Oper. Res. 28, 1132–1154 (1980)CrossRefMathSciNetGoogle Scholar
  2. 2.
    Bitran G.R., Hax A.C.: Dissagregation and resource allocation using convex knapsack problems with bounded variables. Manag. Sci. 27, 431–441 (1981)MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Bretthauer K.M., Shetty B.: The nonlinear resource allocation problem. Oper. Res. 43(4), 670–683 (1995)MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Bretthauer K.M., Shetty B.: The nonlinear knapsack problem—algorithms and applications. Eur. J. Oper. Res. 138, 459–472 (2002)MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Bretthauer K.M., Shetty B.: A pegging algorithm for the nonlinear resource allocation problem. Comput. Oper. Res. 29(5), 505–527 (2002)MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Brucker P.: An O(n) algorithm for quadratic knapsack problems. Oper. Res. Lett. 3(3), 163–166 (1984)MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Caprara A., Pisinger D., Toth P.: Exact solution of the quadratic knapsack problem. INFORMS J. Comput. 11(2), 125–137 (1999)MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Ceselli A., Righini G.: An optimization algorithm for a penalized knapsack problem. Oper. Res. Lett. 34, 394–404 (2006)MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Dussault J.P., Ferland J.A., Lemair B.: Convex quadratic programming with one constraint and bounded variables. Math. Program. 36, 90–104 (1986)MATHCrossRefGoogle Scholar
  10. 10.
    Dyer M.: An O(n) algorithm for the multiple-choice knapsack problem. Math. Program. 29, 57–63 (1984)MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Freling R., Romeijn H.E., Romero Morales D., Wagelmans A.P.M.: A branch-and-price algorithm for the multi-period single-sourcing problem. Oper. Res. 51(6), 922–939 (2003)MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Gallo G., Hammer P.L., Simeone B.: Quadratic knapsack problems. Math. Program. 12, 132–149 (1980)MATHMathSciNetGoogle Scholar
  13. 13.
    Garey M.R., Johnson D.S.: Computers and Intractability. W.H. Freeman, New York (1979)MATHGoogle Scholar
  14. 14.
    Geunes J., Shen Z.-J., Romeijn H.E.: Economic ordering decisions with market selection flexibility. Nav. Res. Logist. 51(1), 117–136 (2004)MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Harris, F.W.: How many parts to make at once. Fact. Mag. Manag. 10, 135–136, 152 (1913)Google Scholar
  16. 16.
    Hawawini G.A.: A mean-standard deviation exposition of the theory of the firm under uncertainty: a pedagogical note. Am. Econ. Rev. 68(1), 194–202 (1978)Google Scholar
  17. 17.
    Hochbaum D.S., Hong S.P.: About strongly polynomial time algorithms for quadratic optimization over submodular constraints. Math. Program. 69, 269–309 (1995)MathSciNetGoogle Scholar
  18. 18.
    Horowitz E., Sahni S.: Computing partitions with applications to the knapsack problem. J. ACM 21, 277–292 (1974)MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Horst R., Tuy H.: Global Optimization. Springer, Berlin (1993)Google Scholar
  20. 20.
    Huang W., Romeijn H.E., Geunes J.: The continuous-time single-sourcing problem with capacity expansion opportunities. Nav. Res. Logist. 52(3), 193–211 (2005)MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Ibaraki, T., Katoh , N. (eds): Resource Allocation Problems. MIT Press, Cambridge (1988)MATHGoogle Scholar
  22. 22.
    Kiwiel K.C.: Breakpoint searching algorithms for the continuous quadratic knapsack problem. Math. Program. 112, 473–491 (2007)CrossRefMathSciNetGoogle Scholar
  23. 23.
    Klastorin T.D.: On a discrete nonlinear and nonseparable knapsack problem. Oper. Res. Lett. 9, 233–237 (1990)MATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Martello S., Toth P.: An upper bound for the zero-one knapsack problem and a branch and bound algorithm. Eur. J. Oper. Res. 1, 169–175 (1977)MATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    Martello S., Toth P.: Knapsack Problems, Algorithms and Computer Implementations. Wiley, New York (1990)MATHGoogle Scholar
  26. 26.
    Moré J.J., Vavasis S.A.: On the solution of concave knapsack problems. Math. Program. 49, 397–411 (1991)MATHCrossRefGoogle Scholar
  27. 27.
    Nauss R.M.: An efficient algorithm for the 0-1 knapsack problem. Manag. Sci. 23, 27–31 (1976)MATHCrossRefGoogle Scholar
  28. 28.
    Neumaier A., Shcherbina O., Huyer W., Vinko T.: A comparison of complete global optimization solvers. Math. Program. Ser. B 103, 335–356 (2005)MATHCrossRefMathSciNetGoogle Scholar
  29. 29.
    Pang J.: A new and efficient algorithm for a class of portfolio optimization problems. Oper. Res. 28(3), 754–767 (1980)MATHCrossRefMathSciNetGoogle Scholar
  30. 30.
    Pardalos P.M., Kovoor N.: An algorithm for a singly constrained class of quadratic programs subject to upper and lower bound constraints. Math. Program. 46, 321–328 (1990)MATHCrossRefMathSciNetGoogle Scholar
  31. 31.
    Pardalos P.M., Ye Y., Han C.: Algorithms for the solution of quadratic knapsack problems. Linear Algebra Appl. 152, 69–91 (1991)MATHCrossRefMathSciNetGoogle Scholar
  32. 32.
    Robinson A.G., Jiang N., Lerme C.S.: On the continuous quadratic knapsack problem. Math. Program. 55, 99–108 (1992)MATHCrossRefMathSciNetGoogle Scholar
  33. 33.
    Romeijn H.E., Geunes J., Taaffe K.: On a nonseparable convex maximization problem with continuous knapsack constraints. Oper. Res. Lett. 35(2), 172–180 (2007)MATHCrossRefMathSciNetGoogle Scholar
  34. 34.
    Saha A.: Risk preference esitmation in the nonlinear mean standard deviation appraoch. Econ. Inq. 35, 770–782 (1997)CrossRefGoogle Scholar
  35. 35.
    Sharkey T.C., Romeijn H.E.: Simplex-inspired algorithms for solving a class of convex programming problems. Optim. Lett. 2(4), 455–481 (2008)MATHCrossRefMathSciNetGoogle Scholar
  36. 36.
    Shen Z.J., Coullard C., Daskin M.S.: A joint location-inventory model. Transp. Sci. 37(1), 40–55 (2003)CrossRefGoogle Scholar
  37. 37.
    Sinha P., Zoltners A.A.: The multiple-choice knapsack problem. Oper. Res. 27(3), 503–515 (1979)MATHCrossRefMathSciNetGoogle Scholar
  38. 38.
    Taaffe K., Geunes J., Romeijn H.E.: Target market selection with demand uncertainty: the selective newsvendor problem. Eur. J. Oper. Res. 189, 987–1003 (2008)MATHCrossRefGoogle Scholar
  39. 39.
    Teo C.-P., Shu J.: Warehouse-retailer network design problem. Oper. Res. 52(3), 396–408 (2004)MATHCrossRefMathSciNetGoogle Scholar
  40. 40.
    Zemel E.: An O(n) algorithm for linear multiple choice knapsack problems and related problems. Inf. Process. Lett. 18, 123–128 (1984)MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer and Mathematical Programming Society 2009

Authors and Affiliations

  • Thomas C. Sharkey
    • 1
  • H. Edwin Romeijn
    • 2
  • Joseph Geunes
    • 3
  1. 1.Department of Decision Sciences and Engineering SystemsRensselaer Polytechnic InstituteTroyUSA
  2. 2.Department of Industrial and Operations EngineeringThe University of MichiganAnn ArborUSA
  3. 3.Department of Industrial and Systems EngineeringUniversity of FloridaGainesvilleUSA

Personalised recommendations